Bluish cold fingers

Dr. T Ask Doctor T, Other Leave a Comment

Question:

let me start that here in Greece it’s very very very cold today. anyhow, my hands and feet are ALWAYS VERY COLD and sometimes go numb if i carry something heavy or wake me up at night being numb. I was watching t.v with my hubby and he noticed that my left hand was turning bluish (my fingers ). i rubbed them against eachother and it went away but i got scared now it’s all i think about. any ideas as to what might be wrong? I have hashimotos underactive thyroid condition and mild mvp with trivial regurgu. also i suffer from carpal Carpal tunnel syndrome
and i work as a secretary. I am currently on thyroxine 0.1 5 x week and Zurcazol for stomach problems .
also i am having my period and i am usually a heavy bleeder.Any thoughts would be appreciated.
Could it be heart problems ?

Answer:

Is this a new symptom or have you had this all your life? Some people have a very sensitive vascular system with arteries that constrict more quickly with cold. In extreme situations this can lead to something called Raynaud’s phenomenon or disease, a vasospastic disorder causing discoloration of the fingers, toes, and occasionally other areas, because of a decreased blood supply to the respective regions. Emotional stress and cold are classic triggers of the phenomenon.
For treatment:
# Avoid environmental triggers, e.g. cold, vibration, etc. Emotional stress is another recognized trigger; although the various sources of stress can not all be avoided, it is possible to learn healthier, more effective ways of dealing with them, which will reduce stress and its damaging physical effects.
# Keep your hands, feet and head warm—especially your fingers, toes, ears, and nose — by wearing mittens, insulated footwear, a ski mask; or using hand and foot warmers, etc.
# Quit smoking.
# Avoid caffeine and other stimulants.
If medications are necessary, calcium channel blockers are often used.

Hope this helps,
Dr T

Leave a Reply

Your email address will not be published.